Consult a doctor if you experience dengue-related symptoms!

Saturday, January 05, 2019

Print this page Email A Friend!


HEALTH Minister Dr Christopher Tufton is calling on members of the public to consult a medical doctor in the event that they experience dengue-related symptoms.

“If you feel the headache, the fever, the rash, the joint pains, it is important that you see your physician, whether in the public system or your private physician,” the minister advised.

Dr Tufton, who was speaking at a press conference at the ministry in New Kingston on Thursday, warned against the practice of self-medicating, as this could pose serious health risks.

He pointed out that with dengue symptoms bearing similarities to those of the flu, it is important for people to get a correct diagnosis from a physician.

“Self-medicating has to be guided. Because it is also the flu season, many persons may determine that symptoms related to headache and fever may be a bout of the flu,” the minister said.

Dengue fever is transmitted by the Aedes aegypti mosquito, and symptoms include sudden onset of high fever with severe headache, fatigue, pain behind the eyes, muscle, bone or joint pain, skin rash and vomiting, or feeling nauseous.

Rest and adequate hydration are recommended to combat the symptoms and acetaminophen/paracetamol for the treatment of fever.

The ministry has warned the public not to use aspirin, diclofenac, ibuprofen or any of the medications/pain relievers known as non-steroidal anti-inflammatory drugs as these have been known to increase the severity of the disease.

“If you administer aspirin to dengue symptoms, it could aggravate the problem and make the condition worse. To the extent that you are unsure, seek medical advice before you self-medicate. If you want to self-medicate, be absolutely cautious. Avoid taking aspirin,” Dr Tufton reiterated.

Additionally, he said some people may develop a rare complication of dengue fever referred to as dengue haemorrhagic fever, which may result in bleeding, including internal bleeding.

The ministry recommends that immediate medical attention should be sought once a person with a fever begins to vomit, has severe abdominal pain, bleeding under the skin (petechial rash), feels very weak or gets confused.


Now you can read the Jamaica Observer ePaper anytime, anywhere. The Jamaica Observer ePaper is available to you at home or at work, and is the same edition as the printed copy available at http://bit.ly/epaperlive


ADVERTISEMENT




POST A COMMENT

HOUSE RULES

1. We welcome reader comments on the top stories of the day. Some comments may be republished on the website or in the newspaper � email addresses will not be published.

2. Please understand that comments are moderated and it is not always possible to publish all that have been submitted. We will, however, try to publish comments that are representative of all received.

3. We ask that comments are civil and free of libellous or hateful material. Also please stick to the topic under discussion.

4. Please do not write in block capitals since this makes your comment hard to read.

5. Please don't use the comments to advertise. However, our advertising department can be more than accommodating if emailed: advertising@jamaicaobserver.com.

6. If readers wish to report offensive comments, suggest a correction or share a story then please email: community@jamaicaobserver.com.

7. Lastly, read our Terms and Conditions and Privacy Policy



comments powered by Disqus
ADVERTISEMENT

Flirting while in a relationship is disrespectful.
Yes
68%
No
11%
It depends
21%

ADVERTISEMENT
ADVERTISEMENT

Today's Cartoon

Click image to view full size editorial cartoon
ADVERTISEMENT